Virginia, 2025Damaging Winds in Virginia, June 25, 2025
June 25, 2025 · NWS AKQ · 3 events in 3 counties and zones
Isolated severe thunderstorms developed across central and southern Virginia on June 26 in a strongly unstable airmass. These storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed across central and southern Virginia on June 26 in a strongly unstable airmass. These storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 25, 9:12 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 25, 9:12 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1012 AM EDT Wed Jun 25 2025
.SYNOPSIS...
A large ridge remains across the Eastern CONUS, bringing very hot
conditions to the region through the week. Low- end chances for
afternoon showers and thunderstorms make a return from mid week into
the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM EDT Wednesday...
- Extreme Heat Warnings remain in effect everywhere, excluding the
Maryland Beaches Wednesday.
- A few isolated to scattered storms are possible Wednesday
afternoon and evening. A few storms may be strong to severe.
The expansive ~595 dm upper ridge remains centered just to the
west of the forecast area this morning. Meanwhile at the
surface, ~1023 mb high pressure is centered near southwest
Virginia. A weak frontal boundary is located on the northern
periphery of the ridge near the southern Great Lakes. Warming up
quickly once again with temps already in the low 90s as of 10am
obs.
The upper ridge remains with us today, but heights decrease slightly
(2-3 dm). The weakening of the ridge will also allow for 700 mb
temps to cool (~9 to 10 C), weakening the cap over the area compared
to the past few days. In addition, a 250 mb jet streak develops
south of the area over the Carolinas today. The combination of the
hot temperatures/high instability, the weakening of the ridge, and
the 250 mb jet streak will likely allow for more scattered afternoon
and evening thunderstorms compared to what we have seen. Given the
high instability, any stronger storms will have the potential to
produce damaging wind gusts. SPC has the area in a Marginal Risk (1
of 5) for severe thunderstorms today, with a Slight Risk (2 of 5)
lingering just to our SW over the Carolinas. Temperature-wise, highs
today will be fairly similar to yesterday (upper 90s to around
100). The heat combined with dewpoints in the low to mid 70s
(locally upper 70s), will result in another day with heat indices
of 105-110. Extreme Heat Warnings remain in effect for all
areas outside of the MD Beaches where a Heat Advisory is in
effect. Afternoon storms may bring some localized "relief" from
the heat.
Any thunderstorms come to an end by ~midnight (possibly lingering
later across the MD Eastern Shore). Lows will drop back into the low
to mid 70s, with some upper 70s possible closer to the coast.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Wednesday...
Key Messages:
- Heat Advisories will likely be needed for much of the area on
Thursday.
- Scattered showers and thunderstorms develop on Thursday and Friday
afternoons, with more coverage than previous days. A few storms
could be strong to severe.
As the upper ridge continues to gradually weaken Thursday,
temperatures will also "cool" to the low to mid 90s (locally upper
90s). Heat indices will also decrease slightly, running around 105-
108 for most of the area, with much of the Eastern Shore likely less
than 105. Heat Advisories will likely be needed for much of the area
outside of the Eastern Shore. Scattered afternoon/evening
thunderstorms are expected, with even higher coverage compared to
Wednesday as a frontal boundary drops closer to the local area.
Similar to Wednesday, a few storms again have the potential to be
strong to severe and produce damaging wind gusts due to continued
high instability over the region. SPC has maintained a Marginal Risk
(1 of 5) for severe thunderstorms on Thursday. In addition, locally
heavy rainfall will be possible as well, with WPC placing all but
the southeast in a Marginal Risk for excessive rainfall. Lows
Thursday night in the low to mid 70s are expected.
By Friday, expect the boundary that will be lingering to our north
to slip into far northeastern portions of the area in a backdoor
fashion. This will result in slightly cooler temperatures,
especially across the Eastern Shore and northern portions of the
areas where highs stay in the 80s. Elsewhere, highs will generally
be in the lower 90s. We may see a few spots (mainly SE) approach 105
degree heat indices, but am not anticipating any Heat Advisories at
this time. Scattered to potentially more numerous showers/storms
across the NW develop Friday afternoon, with Friday likely having
the most activity of the week. Similar to the past couple of days,
strong wind gusts or locally heavy rainfall cannot be ruled out with
the strongest storms.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 AM EDT Wednesday...
Key Messages:
- Hot weather continues into early next week.
- An unsettled pattern develops with daily, diurnal chances for
scattered storms.
The front that dropped into northeastern portions of the area Friday
lifts back to the north on Saturday. The upper ridge remains with us
through the weekend and into early next week, though not as strong
as what we saw earlier this week. Temperatures will remain above
average throughout the period with highs generally in the low
to mid 90s. Max heat index values will range from 100 to 105
this weekend into early next weekend and Heat Advisories may be
needed for a few spots as the forecast is fine tuned. Scattered
afternoon/evening thunderstorms will be common throughout the
period, with the best coverage each day across the NW. PWATs
increase to 2.0"+ for much of the area later this weekend into
early next week, which will result in a heavy rain threat.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM EDT Wednesday...
Spotty MVFR/IFR VIS is ongoing early this morning, but coverage is
expected to quickly wane over the next hour. Otherwise, VFR
conditions will prevail through the TAF period at all terminals.
While some isolated convection is possible this afternoon through
tonight, confidence in timing and location is too low to include in
the TAFs for now. Surface winds will remain light through tomorrow,
with a variable wind direction favored for most of today and
tonight.
Outlook: Otherwise, prevailing VFR through the end of the week into
the weekend as high pressure remains over the region. Late
aftn/evening showers/tstms are possible Thu-Sun (highest chc inland)
as the upper level ridge gradually weakens.
&&
.MARINE...
As of 340 AM EDT Wednesday...
Key Messages:
- Benign marine conditions continue through the end of the week.
Favorable marine conditions will continue through the weekend
as high pressure remains dominant across the region. The wind
direction will be influenced by the sea breeze today day as the
land heats up, then will become generally variable overnight.
As the high shift offshore through the end of the week and into
the weekend, winds will settle on a S/SW wind direction, though
sea breezes will still impact areas close to shore. The pressure
gradient will tighten marginally Thursday through the weekend
since the local waters will not be centered directly under the
high, but wind gusts are forecast to remain at or below 20 kts.
While well into the extended forecast, winds may increase to
potentially marginal SCA in the Bay by Monday night as a front
approaches the area. Otherwise, one could say it is generally
"smooth-sailing" until then! Isolated to scattered storms are
also possible in the afternoons and evenings today through the
weekend, which could bring strong wind gusts to the waters, with
winds and seas higher within any convection.
Seas in the Ocean remain around 2 ft for the week, increasing to 2-3
ft by Friday. Waves in the Bay and rivers of 1-2 ft or less through
the period.
&&
.CLIMATE...
Daily Record High Maximum Temperatures Wed 6/25:
*Record high tied Tue 6/24 at SBY
Date Richmond Norfolk Salisbury Eliz. City
06-25 100(1952) 100(1952) 99(1914) 100(1952)
Daily Record High Minimum Temperatures Wed 6/25:
*For 6/24 SBY and ECG set record high minimum temperatures and
RIC and ORF tied their record high minimum temperatures.
Date Richmond Norfolk Salisbury Eliz. City
06-25 76(1921) 79(1880) 75(1909) 76(1949)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Extreme Heat Warning until 8 PM EDT this evening for
MDZ021>024.
Heat Advisory until 8 PM EDT this evening for MDZ025.
NC...Extreme Heat Warning until 8 PM EDT this evening for
NCZ012>017-030>032-102.
VA...Extreme Heat Warning until 8 PM EDT this evening for VAZ048-
060>062-064>069-075>090-092-093-095>100-509>525.
MARINE...None.
&&
SYNOPSIS...AJB/RMM
NEAR TERM...AJB/AC
SHORT TERM...AJB
LONG TERM...AJB
AVIATION...AJZ/NB
MARINE...SW/NB
CLIMATE...Hazardous weather outlook, Jun 25, 3:21 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
421 AM EDT Wed Jun 25 2025
MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-260830-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
421 AM EDT Wed Jun 25 2025
...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Heat Warning.
Isolated to scattered storms are possible this afternoon and
evening. Localized strong to severe winds are the primary hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values may approach or exceed 105 degrees Thursday
afternoon.
Scattered storms are possible Thursday and Friday afternoon and
evening. Localized strong to severe winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ025-260830-
Maryland Beaches-
421 AM EDT Wed Jun 25 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Isolated to scattered storms are possible this afternoon and
evening. Localized strong to severe winds are the primary hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat index values may approach or exceed 105 degrees Thursday
afternoon.
Scattered storms are possible Thursday and Friday afternoon and
evening. Localized strong to severe winds are the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 25, 12:02 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
102 PM EDT Wed Jun 25 2025
VAZ065-251745-
Mecklenburg VA-
102 PM EDT Wed Jun 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MECKLENBURG COUNTY
THROUGH 145 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Boydton, or 10 miles southwest of South Hill. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
Frequent cloud to ground lightning strikes.
This storm will remain over mainly rural areas of southeastern
Mecklenburg County, including the following locations... Richardson,
Beechwood, Keats, John H Kerr Dam, Eppes Fork, Baskerville, Palmer
Springs, John H Kerr Reservoir, and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 7840 3677 7819 3654 7813 3654 7847
TIME...MOT...LOC 1702Z 012DEG 2KT 3661 7825
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WrayThunderstorm Wind, Mecklenburg
- When
- June 25, 12:31 PM EST
- Where
- Mecklenburg County, 2.32 mi ESE of Redlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.620, -78.210
The 911 call center reported a tree down near US-1.
Thunderstorm Wind, Chesterfield
- When
- June 25, 4:10 PM EST
- Where
- Chesterfield County, 0.88 mi SW of Quail Oaks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.370, -77.440
The public reported multiple trees knocked down in the Mineola neighborhood in Chester. The report was received via social media.
Thunderstorm Wind, Lunenburg
- When
- June 25, 7:30 PM EST
- Where
- Lunenburg County, 5.55 mi N of Pleasant Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.080, -78.380
The 911 call center reported four trees down in the Meherrin area of Lunenburg County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 25 to 28, 20254 deaths · 3 events
- Tornado and Hail in Georgia, June 25 to 26, 2025$103,000 · EF1 · 56 events
- Tornadoes and Damaging Winds in Minnesota, June 25, 2025$227,000 · EF1 · 9 events
- Tornado and Hail in Florida, June 25, 2025$250,000 · EF1 · 3 events
- Hail and Damaging Winds in North Carolina, June 25, 2025$111,000 · 1 in hail · 33 events
- Damaging Winds in Alabama, June 25, 2025$133,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, June 25, 2025$84,000 · 61 kt wind · 22 events
- Flash Flooding in Pennsylvania, June 25 to 28, 2025$121,000 · 13 events
- Damaging Wind and Lightning Strike in Texas, June 25, 2025$201,000 · 2 events
- Damaging Winds in Maryland, June 25, 2025$87,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in Georgia, June 25 to 27, 2025$48,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Alabama, June 25, 2025$54,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272273, 1272275, 1275482.